Published on ADDitudeMag.com

Are Drug Holidays Safe?

"My son feels sick whenever he takes time off from his ADHD stimulant medication. Is this the rebound effect I've heard about?"

by Larry Silver, M.D.


"Rebound" is a term used to describe the state of extreme irritability or anger that some children experience about an hour after their last dose of ADHD medication wears off.

Rebound generally does not cause headaches or a sick feeling, so I doubt that this explains your son's situation.

Ask your doctor about keeping your child off the medication for a week. If the headaches continue and/or he feels sick on a daily basis, these problems are probably not caused by the medication, and your doctor needs to look for another reason. If the headaches go away during the extended drug holiday, ask your doctor about decreasing his dosage or switching to a new medication.


Copyright © 1998 - 2013 New Hope Media LLC. All rights reserved. Your use of this site is governed by our
Terms of Service (http://www.additudemag.com/adhd/terms.html) and
Privacy Policy (http://www.additudemag.com/adhd/privacy.html).
ADDitude does not provide medical advice, diagnosis, or treatment. The material on this web site is provided for educational purposes only.
See additional information at http://www.additudemag.com/adhd/disclaimer.html
New Hope Media, 39 W. 37th Street, 15th Floor, New York, NY 10018

Adult ADHD | Parenting ADHD Children | ADHD Treatment | School & Learning Disabilities | About ADHD | ADHD Resources | ADHD Community
Source: Are Drug Holidays Safe?